Alert archive / Pennsylvania / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Binghamton, NY

August 22, 2022Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 22, 2022, 2:22 PM EDT for Susquehanna County, Wyoming County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 2:22 PM EDT (18:22 UTC)
Expired
Aug 22, 2022, 5:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 59 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WGUS51 KBGM 221822
FFWBGM
PAC115-131-222130-
/O.NEW.KBGM.FF.W.0003.220822T1822Z-220822T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
222 PM EDT Mon Aug 22 2022

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southwestern Susquehanna County in northeastern Pennsylvania...
  North Central Wyoming County in northeastern Pennsylvania...

* Until 530 PM EDT.

* At 222 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Meshoppen, Auburn Center and Elk Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4166 7612 4168 7610 4175 7602 4180 7596
      4174 7591 4162 7601 4161 7605 4158 7612
      4163 7614 4165 7612

FLASH FLOOD...RADAR INDICATED

$$

AJG
1 follow-up statement
764 
WGUS71 KBGM 222134
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
534 PM EDT Mon Aug 22 2022

PAC115-131-222144-
/O.EXP.KBGM.FF.W.0003.000000T0000Z-220822T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Susquehanna PA-Wyoming PA-
534 PM EDT Mon Aug 22 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN SUSQUEHANNA AND 
NORTH CENTRAL WYOMING COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4166 7612 4168 7610 4175 7602 4180 7596
      4174 7591 4162 7601 4161 7605 4158 7612
      4163 7614 4165 7612

$$

AJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:10 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 22, 2:10 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
210 PM EDT Mon Aug 22 2022

.SYNOPSIS...
A low pressure system will bring showers and thunderstorms to
the area today, before diminishing in coverage tonight.
Additional scattered showers and thunderstorms are expected on
Tuesday, especially during the afternoon. Dry weather returns
mid-week along with warming temperatures.

&&

.NEAR TERM /THROUGH TUESDAY/...
1050 AM Update:

An area of steadier light to moderate rain, and thicker cloud
cover is lifting off to the northeast across the Catskills,
Mohawk Valley and northern Poconos late this morning. Behind
this, to the west, conditions are still mostly cloudy, but there
are a few breaks of sun noted. With any daytime heating
scattered to numerous pop-up showers/storms will quickly
redevelop under the upper level circulation. PWATs and overall
atmospheric moisture levels remain high...so will continue to
watch for heavy downpours and perhaps some isolated excessive
rainfall issues (ponding of water in low lying areas or on
roadways) heading into this afternoon. A shortwave disturbance
is evident on the GOES East Water Vapor loop moving across
central PA at this time; out ahead of this feature MLCAPE is
reaching 500 J/Kg across NE PA, along with effective layer shear
of 20-25 kts...this environment could allow a few stronger or
even isolated severe t'storms to develop across NE PA this
afternoon...Therefore, SPC has added a marginal risk for severe
storms. High temperatures are still on track to reach 75-80 this
afternoon, with very humid conditions.

625 AM Update:

The forecast remains on track and no changes were made with the
sunrise update. Rain showers continue to overspread the area
from south to north with a few isolated embedded thunderstorms.
Thunderstorms are expected to become a bit more widespread by
this afternoon.

430 AM Update:

The near term period will be rather wet, with showers and
thunderstorms, especially today.

An amplified trough will move into the region today. Meanwhile,
a deep southerly flow is advecting moisture into the area as a
warm front sits across the area. This is all ahead of a slow
moving cold front approaching the region. These boundaries will
provide enough lift for widespread showers and thunderstorms to
develop; with the greatest chance of thunderstorms being this
afternoon with the greatest instability. Storm motions will be
rather slow; around 10-20 mph from south to north. With this
flow, there is a possibility for training/backbuilding
thunderstorms and therefore locally heavy rainfall. Chance for
flash flooding does not look high, but cannot rule out some
localized flooding issues, especially across any urban areas and
typical poor drainage problem spots. Total rainfall today will
vary considerably depending on where the heavier thunderstorms
set up. Right now forecasting a stripe of 1.00"-1.25" across
parts of the Finger Lakes Region through the Twin Tiers, with
generally 0.50"-0.75" expected elsewhere. For many areas, this
rainfall will be beneficial considering the dry summer we have
experienced. With plenty of clouds around and rain-cooled air,
high temperatures will likely only be in the 70s; but with dew
points well in the 60s, it will be rather humid.

With the loss of daytime heating/waning instability, overall
coverage of showers and thunderstorms will diminish. However,
with the slow moving upper level trough directly overhead,
there will still be a chance for some showers. It will be
remaining on the muggy side with low temperatures and dew points
in the 60s.

With the trough finishing its way through the area, additional
scattered showers and thunderstorms are expected on Tuesday,
especially during the afternoon during peak heating. Otherwise,
partly sunny to mostly cloudy skies are expected along with
highs in the 70s to near 80.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
330 AM Update...
A fairly quiet period is anticipated, as one upper trough lifts
out of the region and another one approaches towards Friday.

The last of any showers and thunder Tuesday evening will
quickly succumb to loss of diurnal heating, as well as the
advection of a drier air mass into the region. With clearing,
yet also wet ground from the prior couple days of rain, we can
anticipate valley fog for the usual late August locations. Lows
Tuesday night are forecast in the upper 50s to lower 60s.

Though a stray afternoon shower cannot totally be ruled out
towards the Mohawk Valley, weak high pressure will be enough to
dominate Wednesday through Wednesday night with a mostly clear
sky. Rising 500mb heights and a good amount of sun will boost
temperatures into the upper 70s-mid 80s; perhaps even a few
upper 80s in the Wyoming Valley PA. Valley fog looks even more
probable Wednesday night with the surface high overhead and
radiational cooling sending lows into the mid 50-lower 60s.

While not very amplified, a Canadian upper trough will try to
dip our way Thursday into Thursday night. West-southwest flow
ahead of it will warm things up another few degrees Thursday to
the point that some lowest elevations of PA-border counties NY
could hit 90. By late Thursday through Thursday night, tough-
to-resolve shortwaves embedded within the encroaching cyclonic
flow could touch off a couple showers and thunderstorms, though
limited moisture should keep coverage of those on the low side.
Temperatures will settle to upper 50-mid 60s by dawn Friday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
330 AM Update...
A weak front will drop into the vicinity Friday with a chance
of showers and thunderstorms, during an otherwise mainly quiet
period as we head through next weekend.

Models are in general agreement on a fairly broad lower-
amplitude upper trough and associated cyclonic flow in Eastern
Canada to Northeast regions, yet disagree on details for
trailing a cold front into the region Friday. The front may be
on the shallow and weak side, while also having limited
moisture. There is a chance of showers and thunderstorms with
this front Friday, but coverage of resultant cells is very much
in question. Likely, most of the time it will be dry. Highs
are forecast from mid-upper 70s north to mid-upper 80s south.

By Saturday, the front will either be completely dissolved or
perhaps a subtle reflection of it will exist just to our south.
High pressure will dominate the Great Lakes to Northeast. An
isolated shower or thunderstorm cannot be ruled out in Northeast
PA to Catskills NY but odds are for dry weather to persist with
a good amount of sunshine and dewpoints only in the 50s to near
60. This will likely allow temperatures well into the 80s for
all but the highest terrain.

There is a bit of uncertainty Saturday night into Sunday as to
whether a weak embedded feature tying along the decayed front could
try to get a couple showers and thunderstorms going, but overall
a continuation of the mainly dry and warm theme is anticipated.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

2 PM Update

Showers and some thunderstorms are expected to bring
both ceiling and visby restrictions to the region this afternoon,
with widespread MVFR restrictions. IFR conditions are possible
in the heavier showers & thunderstorms. Coverage of showers and
thunderstorms becomes more widespread this afternoon. While any
TAF site may see a thunderstorm, confidence is highest at KELM,
KITH, KAVP and KBGM where a tempo for +TSRA and IFR restrictions
were added...mainly between 18-22z. A tempo for +SHRA and IFR
restrictions was also added for SYR and RME, in the same general
timeframe.

Slow improvement in conditions is expected early this evening,
even possibly some terminals returning to VFR. However,by late
evening, lowering ceilings are expected to bring a return to
MVFR to Fuel Alternate restrictions, and likely IFR overnight
as well. Widespread fuel alternate to IFR restrictions are
expected with low CIGS and areas of fog early Tuesday morning,
only gradually lifting to MVFR by late morning or midday.

Light southeast winds under 10 mph this afternoon becoming light
and variable overnight. Winds then slowly turn westerly by late
Tuesday morning, increasing to 5-10 kts late in the taf period.

Outlook...

Tuesday Afternoon...Scattered showers and thunderstorms may
bring occasional restrictions, especially during the afternoon.

Tuesday night through Thursday...Mainly VFR.

Friday...Mainly VFR. Low chance for pop-up showers.

Saturday...VFR expected under high pressure.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG
NEAR TERM...BJG/MJM
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...BJG/MJM
Hazardous weather outlook, Aug 22, 3:52 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
352 AM EDT Mon Aug 22 2022

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-230800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
352 AM EDT Mon Aug 22 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today. Some of the
thunderstorms may produce locally heavy rainfall, which may cause a
few areas of poor drainage flooding or localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 1:38 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
138 PM EDT Mon Aug 22 2022

PAZ038-039-043-221830-
Wyoming PA-Susquehanna PA-Bradford PA-
138 PM EDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of southwestern
Susquehanna, east central Bradford and north central Wyoming Counties
through 230 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Auburn Center, or 10 miles east of Wyalusing, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rush, Springville, Montrose, Dimock, Meshoppen, Hop Bottom,
Rushville, Auburn Center, South Montrose and Elk Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4161 7613 4177 7618 4191 7581 4166 7570
TIME...MOT...LOC 1738Z 250DEG 16KT 4171 7606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:19 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne3 hr
Aug 22, 1:21 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming3 hr
Aug 22, 1:38 PM EDTSpecial Weather StatementBGMSusquehanna52 min
Aug 22, 2:19 PM EDTAreal Flood WarningBGMSusquehanna, Wyoming3 min
Aug 22, 2:46 PM EDTAreal Flood AdvisoryBGMLuzerne3 hr
Aug 22, 5:37 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna113 min
Aug 22, 6:15 PM EDTAreal Flood AdvisoryBGMBradford4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.